A Caltech Library Service

M theory and singularities of exceptional holonomy manifolds

Acharya, Bobby S. and Gukov, Sergei (2004) M theory and singularities of exceptional holonomy manifolds. Physics Reports, 392 (3). pp. 121-189. ISSN 0370-1573. doi:10.1016/j.physrep.2003.10.017.

[img] PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


M theory compactifications on G_2 holonomy manifolds, whilst supersymmetric, require singularities in order to obtain non-Abelian gauge groups, chiral fermions and other properties necessary for a realistic model of particle physics. We review recent progress in understanding the physics of such singularities. Our main aim is to describe the techniques which have been used to develop our understanding of M theory physics near these singularities. In parallel, we also describe similar sorts of singularities in Spin(7) holonomy manifolds which correspond to the properties of three dimensional field theories. As an application, we review how various aspects of strongly coupled gauge theories, such as confinement, mass gap and non-perturbative phase transitions may be given a simple explanation in M theory.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper
Gukov, Sergei0000-0002-9486-1762
Additional Information:© 2003 Elsevier B.V. Accepted 28 October 2003. editor: A. Schwimmer. Various topics covered in this review are based on the work done together with A. Brandhuber, J. Gomis, S. Gubser, X. de la Ossa, D. Tong, J. Sparks, C. Vafa, E. Witten, S.-T. Yau, and E. Zaslow, whom we wish to thank for many useful discussions and collaboration. This work was conducted during the period S.G. served as a Clay Mathematics Institute Long-Term Prize Fellow. The work of S.G. is also supported in part by RFBR grant 01-01-00549 and RFBR grant for Young Scientists 02-01-06322.
Funding AgencyGrant Number
Clay Mathematics InstituteUNSPECIFIED
Russian Foundation for Basic Research01-01-00549
Russian Foundation for Basic Research02-01-06322
Issue or Number:3
Classification Code:PACS:11.25.Yb
Record Number:CaltechAUTHORS:20160511-110724676
Persistent URL:
Official Citation:Bobby S. Acharya, Sergei Gukov, M theory and singularities of exceptional holonomy manifolds, Physics Reports, Volume 392, Issue 3, March 2004, Pages 121-189, ISSN 0370-1573, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:66990
Deposited By: Ruth Sustaita
Deposited On:11 May 2016 18:18
Last Modified:11 Nov 2021 00:25

Repository Staff Only: item control page